Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Generalized Dedekind symbols associated
with the Eisenstein series

Author: Shinji Fukuhara
Journal: Proc. Amer. Math. Soc. 127 (1999), 2561-2568
MSC (1991): Primary 11F20, 11F67; Secondary 11F11, 11M35, 33E20
Published electronically: May 4, 1999
MathSciNet review: 1657743
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We have shown recently that the space of modular forms, the space of generalized Dedekind sums, and the space of period polynomials are all isomorphic. In this paper, we will prove, under these isomorphisms, that the Eisenstein series correspond to the Apostol generalized Dedekind sums, and that the period polynomials are expressed in terms of Bernoulli numbers. This gives us a new more natural proof of the reciprocity law for the Apostol generalized Dedekind sums. Our proof yields as a by-product new polylogarithm identities.

References [Enhancements On Off] (What's this?)

  • 1. Apostol, T. M.: Generalized Dedekind sums and transformation formulae of certain Lambert series. Duke Math. J., 147-157 (1950) MR 11:641g
  • 2. Fukuhara, S.: Modular forms, generalized Dedekind symbols and period polynomials. Math. Ann., 83-101 (1998) CMP 98:07
  • 3. Hirzebruch, F.: The signature theorem: reminiscences and recreation. In: Prospects in Mathematics (Ann. Math. Studies No. 70), pp. 3-31. Princeton 1971 MR 51:4265
  • 4. Hirzebruch, F., Berger, T., Jung, R.: Manifolds and Modular forms. Bonn: Vieweg 1992 MR 94d:57001
  • 5. Hirzebruch, F., Zagier, D.: The Atiyah-Singer theorem and elementary number theory. Berkeley: Publish or Perish 1974 MR 58:31291
  • 6. Zagier, D.: Higher dimensional Dedekind sums. Math. Ann., 149-172 (1973) MR 50:9801
  • 7. Zagier, D.: Periods of modular forms and Jacobi theta functions. Invent. Math., 449-465 (1991) MR 92e:11052

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11F20, 11F67, 11F11, 11M35, 33E20

Retrieve articles in all journals with MSC (1991): 11F20, 11F67, 11F11, 11M35, 33E20

Additional Information

Shinji Fukuhara
Affiliation: Department of Mathematics, Tsuda College, Tsuda-machi 2-1-1, Kodaira-shi, Tokyo 187, Japan

Keywords: Dedekind sum, Eisenstein series, polylogarithm
Received by editor(s): October 7, 1997
Published electronically: May 4, 1999
Additional Notes: The author wishes to thank Professor N. Yui for her useful advice
Communicated by: Dennis A. Hejhal
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society